Texas, 2009

Lightning Strikes in Texas, June 30, 2009

June 30, 2009 · NWS EWX · 2 events in 1 county or zone

Early morning thunderstorms caused several lightning strikes in Austin, two of which started fires at an apartment complex and a home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Early morning thunderstorms caused several lightning strikes in Austin, two of which started fires at an apartment complex and a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 30, 5:33 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 30, 5:33 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
633 AM CDT TUE JUN 30 2009

.AVIATION...
SCT SHRA AND TSRA ARE EXPECTED TO DEVELOP SOUTHWARD ACROSS
PARTS OF CENTRAL AND SOUTH CENTRAL TEXAS TODAY THROUGH THIS
EVENING...ASSOCIATED WITH A SUMMER COOL FRONT. SCT CLOUDS
AT AND ABOVE 10 THSD FT ARE FORECAST TO BECOME 4 THSD TO
8 THSD SCT WITH SCT TO BKN CLOUDS ABOVE 10 THSD FT AFTER
16Z TODAY. SHRA AND TSRA ARE FORECAST IN VCNTY OF KAUS
LATER THIS MORNING THROUGH THE AFTERNOON TO EARLY EVENING.
WDLY SCT SHRA AND TSRA ARE FORECAST VCNTY KSAT TO KDRT
AROUND AND AFTER 20Z TODAY. SHRA AND TSRA ACTIVITY IS
EXPECTED TO DIMINISH AFTER 04Z THIS EVENING.  BY 06Z
TONIGHT...6 THSD TO 10 THSD SCT...WITH SCT CLOUDS ABOVE
10 THSD FT IS EXPECTED.  SFC WINDS TODAY ARE EXPECTED TO
TURN TO THE EAST AND NORTHEAST AT 5 TO 10 KNOTS...BECOMING
LIGHT NORTHEAST AFTER 06Z TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 313 AM CDT TUE JUN 30 2009/

DISCUSSION...
SUCH A FLAT PRESSURE GRADIENT ACROSS THE STATE.  A COHERENT SFC
BOUNDARY WAS FOUND FROM DEL RIO TO MINERAL WELLS TO PARIS. ALL
SHOWER ACTIVITY IS OCCURRING ALONG AND NORTH OF THIS LINE. RAINFALL
HAS BEEN PRETTY RAGGED. BECAUSE THE SHOWERS ARE SLOW MOVING,
POCKETS OF BENEFICIAL 4 INCH TOTALS, BASED ON 88D RADARS, OVER
NORTH TEXAS WILL BE POSSIBLE OVER THE HILL COUNTRY AND SOUTH
CENTRAL TEXAS SOMETIME TODAY THROUGH WEDNESDAY.

PRECIPITABLE WATER VALUES OF 1.6 OR BETTER WILL SPREAD WESTWARD
ACROSS THE CWA TODAY, THEN PULL AWAY FROM THE WESTERN COUNTIES
THURSDAY. INCREASED CLOUDINESS TODAY AND WEDNESDAY, AND COOLING
RAINS, WILL BRING MAX TEMPS DOWN FROM RECORD LEVELS.

THE SPLIT IN THE UPPER RIDGE DISAPPEARS THURSDAY. BUT WE KEEP A
DECENT TROPICAL TAP OVER THE CWA FRIDAY AS AN INVERTED UPPER TROF
MOVES WEST ACROSS THE RIO GRANDE INTO NORTHERN MEXICO. THEN THE
RAINS SHUT OFF FRIDAY EXCEPT FOR ISOLATED SEABREEZE SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              99  74  96  74  99 /  40  20  20  20  -
AUSTIN BERGSTROM INTL AIRPORT  98  72  97  72  99 /  40  20  20  20  -
NEW BRAUNFELS MUNI AIRPORT    102  72  96  71  98 /  20  30  30  20  10
BURNET MUNI AIRPORT            94  71  93  73  98 /  40  20  20  10  -
DEL RIO INTL AIRPORT           98  76  97  76  96 /  30  40  30  10  -
GEORGETOWN MUNI AIRPORT        97  72  95  73  97 /  40  20  20  10  -
HONDO MUNI AIRPORT            101  72  97  73  97 /  30  40  30  10  10
SAN MARCOS MUNI AIRPORT       100  72  96  72  97 /  30  20  20  20  -
LA GRANGE - FAYETTE REGIONAL   96  74  94  73  98 /  40  10  20  10  10
SAN ANTONIO INTL AIRPORT      101  74  95  75  98 /  20  30  30  10  10
STINSON MUNI AIRPORT          101  75  97  74  99 /  20  30  30  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/08
Hazardous weather outlook, Jun 30, 5:40 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 AM CDT TUE JUN 30 2009

TXZ171>173-183>194-202>209-217>225-228-011100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
640 AM CDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...ALONG A SUMMER
COOL FRONT...ARE EXPECTED TO DEVELOP SOUTHWARD ACROSS PARTS
OF CENTRAL AND SOUTH CENTRAL TEXAS TODAY THROUGH THIS EVENING.

SOME STORMS COULD BECOME STRONG WITH WIND GUSTS TO 50 MPH AND
PRODUCE BRIEF PERIODS OF LOCALLY HEAVY RAIN.

.DAY TWO...WEDNESDAY...

WIDELY SCATTERED AFTERNOON TO EVENING SHOWERS AND THUNDERSTORMS
ARE POSSIBLE WEDNESDAY. SOME STORMS COULD BECOME STRONG WITH
WIND GUSTS TO 50 MPH.

.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY...

HOT AFTERNOONS ARE EXPECTED TO RETURN TO SOUTH CENTRAL TEXAS THIS
WEEKEND TO THE EARLY PART OF NEXT WEEK.  OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 30, 7:54 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
854 AM CDT TUE JUN 30 2009

TXZ192-301445-
TRAVIS-
854 AM CDT TUE JUN 30 2009

...STRONG THUNDERSTORMS AFFECTING TRAVIS COUNTY...

AT 850 AM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
PRODUCING OCCASIONAL LIGHTNING AND HEAVY RAIN. THESE STORMS WERE
MOVING SLOWLY WESTWARD ACROSS SOUTHERN AND CENTRAL TRAVIS
COUNTY...INCLUDING THE CITY OF AUSTIN. THE HEAVIEST RAINS WERE
OCCURRING FROM THE AUSTIN/BERGSTROM AIRPORT TO ONION CREEK AND
SUNSET VALLEY. RAINFALL RATES WERE ESTIMATED AT ONE TO 1.75 INCHES
AN HOUR.

RUNOFF FROM RAINFALL OVER URBAN AREAS WILL RESULT IN MINOR STREET
FLOODING AND SLIPPERY ROADWAYS.

The radar

The Austin/San Antonio radar (KEWX), 64 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Travis

When
June 30, 8:00 AM CST
Where
Travis County, 1.34 mi NNW of Vinson
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
30.238, -97.787

An apartment complex was struck by lightning. There was a resulting fire that caused damage to the complex.

Lightning, Travis

When
June 30, 8:15 AM CST
Where
Travis County, 1.81 mi ESE of Pleasant Hill
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
30.192, -97.751

Lightning struck a residence on Encinal Cove and started a house fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173720, 173721.